Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 145, NWS Albuquerque, NM

June 15, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 15, 2019, 2:32 PM MDT for Colfax County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2019, 2:32 PM MDT (20:32 UTC)
Expired
Jun 15, 2019, 3:00 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3951 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:48 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 11:48 AM MDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1148 AM MDT Sat Jun 15 2019

.AVIATION...
18Z TAF CYCLE
A round of showers of thunderstorms is expected to develop early
this afternoon through the evening hours across the northern portion
of the state, with the main concerns being lightning, strong,
erratic thunderstorm wind gusts, and hail. KSAF, KLVS, and KTCC are
the most likely to be impacted by thunderstorms, however, confidence
is on the lower end for these sites. Isolated high-based showers and
thunderstorms in the west may bring gusty, erratic winds. Low clouds
are possible along the OK-TX border tonight, but confidence is low
at this time. 31

&&

.PREV DISCUSSION...933 AM MDT Sat Jun 15 2019...
.UPDATE...
Updated zone package to massage PoP grids during the late morning to
early evening hours based on latest high-resolution model guidance,
as well as introduce severe wording to northeast and east central NM.
As mentioned in previous AFD, greater risk for large hail and locally
damaging winds will be across Union County, but a stray strong storm
could occur from eastern Colfax to northern Quay counties. Also added
dry thunderstorms to west central NM where DCAPE values range from
750 to 1000 J/kg. This may result in gusty/erratic winds, especially
where low-level moisture is limited. Updated package will be issued
shortly. DPorter/AGC

&&

.PREV DISCUSSION...310 AM MDT Sat Jun 15 2019...
.SYNOPSIS...
Slightly cooler air will move in from the west today. High
temperatures will be several degrees cooler than yesterday. Moisture
is expected to increase with isolated showers and thunderstorms over
the northern and western mountains and scattered coverage over the
northeast quarter of the state. Similar conditions are on tap for
Sunday with a slight uptick in storm coverage likely. By Monday, the
flow ahead of a weak storm system over southern California will
result in a better chance for organized strong to severe
thunderstorms across east-central and northeast New Mexico.
Temperatures will remain below seasonal averages through Monday
before warming to several degrees above average Tuesday through the
work work.

&&

.DISCUSSION...
Short-wave trough showing up nicely on water vapor satellite imagery
over southeast UT/northeast AZ early this morning. This feature will
usher in a slightly cooler and more moist airmass today. Isolated
afternoon showers and thunderstorms are likely over the northern and
western mountains with scattered activity northeast quarter. A few of
the storms in eastern Union County could become strong to severe
with CAPE values approaching 3000 J/kg and bulk shear vectors at
~30kts. NAM12 continues to prog PWATS of 0.70" over western NM this
afternoon with mid-level Pacific moisture moving in. As a result,
isolated storms that do develop will likely produce rainfall (and a
good deal of outflow winds) at the surface despite surface dewpoint
temperatures near 30F. Tonight and Sunday the above mentioned trough
deepens into a closed upper low over southeast CO. The atmospheric
stretching (deformation) on the backside of the low helps to get
another round of mainly isolated showers and thunderstorms going over
the northern and western mountains. Storm motion will be to the east
around 20 mph. Associated surface high over the Southern Plains
results in low- level easterly flow over northeast NM, ending the
potential for severe storms there Sunday afternoon and evening.

By Monday, another weak upper-level trough is forecast to move over
southern CA. The southwesterly flow aloft that results over NM brings
about southeasterly surface winds to the eastern plains and with it
the potential for severe storms. West of the central mountain chain,
another round of at least isolated showers and storms are expected.
Models agree that the trough over southern CA retrogrades out over
the EPAC while northwest flow aloft moves over NM late-day Tuesday.
Showers and thunderstorms remain confined to near the CO line
Tuesday.

GFS and ECWMF agree that mainly dry northwest flow aloft moves over
for Wednesday. Typically, weather prediction models don't handle how
far backdoor fronts/boundaries move into northeast NM and underdo
strong to severe convection for the northeast plains. Flow aloft
becomes quasi-zonal Thursday and Friday with a long-wave upper trough
remaining over the western U.S. This would act to keep much of NM
dry and breezy perhaps until the weekend when another upper trough is
forecast to move over southern CA and a backdoor front moves in from
the northeast.

Positive PNA pattern continues to look like it will delay the onset
of the North American Monsoon (NAM) with both operational GFS and
ECWMF and their respective ensemble members forecasting another
long- wave trough for the PACNW/West Coast on day 10.

33

&&

.FIRE WEATHER...
A Pacific trough will move over today, bringing increased
thunderstorm activity with wetting storms favoring northeast New
Mexico thanks to added moisture from a weak backdoor cold front.
Warm, dry and unstable conditions will persist south of I-40.
Shortwave ridging will follow on Sunday, but moisture will remain
and will fuel a round of mostly wetting storms which will once again
favor northeast portions of the state. More of the same on Monday.

The westerlies will increase from mid to late week, bringing a
warming/drying trend an an increasingly unstable atmosphere. The
only day when winds may exceed critical threshold will be Friday
thanks to a deepening lee side trough and excellent mixing. If winds
trend up a bit more, Friday may become a more widespread critical
fire weather day.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

31
Hazardous weather outlook, Jun 15, 9:47 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
947 AM MDT Sat Jun 15 2019

NMZ501>540-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
947 AM MDT Sat Jun 15 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Afternoon and evening thunderstorms will return to portions of
western and especially northeast New Mexico today. Storms across
northeast New Mexico, particularly from eastern Colfax to northern
Quay counties to the Oklahoma and Texas borders, may be severe. The
primary risks will be large hail and damaging winds. Activity across
western New Mexico will be on the drier side and may result in gusty
outflow winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storm potential returns to the northeast quarter of the state
Monday afternoon with large hail, damaging winds and torrential
rainfall the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
northeast New Mexico due to the severe storm potential.

46/15

In the hours before

Special weather statement, Jun 15, 1:03 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
103 PM MDT Sat Jun 15 2019

NMZ513-515-527-151930-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson
Mesa-Northern Sangre de Cristos above 9500 feet/Red River-
103 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
130 PM MDT...

At 103 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Segundo to 18 miles
northeast of Elizabethtown. Movement was east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Vermejo Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3663 10496 3667 10515 3679 10523 3699 10503
      3699 10448
TIME...MOT...LOC 1903Z 261DEG 14KT 3701 10484 3682 10508

DPorter
Special weather statement, Jun 15, 2:16 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT Sat Jun 15 2019

NMZ527-528-152045-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
216 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton. This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 439 and 460.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3699 10424 3668 10418 3671 10448 3699 10460
TIME...MOT...LOC 2015Z 233DEG 0KT 3686 10438

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:03 PM MDTSpecial Weather StatementABQColfax27 min
Jun 15, 2:16 PM MDTSpecial Weather StatementABQColfax29 min
Jun 15, 3:33 PM MDTSpecial Weather StatementABQColfax27 min
Jun 15, 4:07 PM MDTSpecial Weather StatementABQColfax23 min
Jun 15, 4:29 PM MDTSpecial Weather StatementABQHarding31 min
Jun 15, 5:02 PM MDTSpecial Weather StatementABQHarding28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.